California, 2010Wildfire in California, September 23, 2010
September 23, 2010 · NWS SGX · 1 event in 1 county or zone
The Long Canyon fire started around 1100 PST on September 23rd in the Cleveland National Forest in eastern Orange County, west of the Ortega Highway near the Riverside County line. Some structures were threatened, but the fire generally burned away from the populated areas, 40 acres total.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $400,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Long Canyon fire started around 1100 PST on September 23rd in the Cleveland National Forest in eastern Orange County, west of the Ortega Highway near the Riverside County line. Some structures were threatened, but the fire generally burned away from the populated areas, 40 acres total. Three firefighters and one police officer suffered non-life threatening heat-related and smoke inhalation injuries. One of the Cleveland National Forest's fire engines was destroyed by fire, cause unknown, no injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 23, 8:40 AM PST, 2 hours 20 minutes earlier.
Area forecast discussion, Sep 23, 8:40 AM PST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
940 AM PDT THU SEP 23 2010
.SYNOPSIS...BUILDING HIGH PRESSURE ALOFT AND DEVELOPING WEAK
OFFSHORE FLOW WILL BRING DRY AND MUCH WARMER WEATHER THROUGH EARLY
NEXT WEEK. A LITTLE COOLER WITH VARIABLE CLOUDINESS TOWARD THE
MIDDLE OF NEXT WEEK AS THE HIGH WEAKENS AND MID LEVEL MOISTURE
INCREASES...BUT DAYTIME TEMPERATURES WILL REMAIN ABOVE SEASONAL
AVERAGES.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
MOSTLY CLEAR THIS MORNING WITH PATCHY LOW CLOUDS OVER THE COASTAL
AREAS AND SHALLOW GROUND FOG IN SOME INLAND LOCATIONS. THE LOW
CLOUDS AND FOG HAVE ALREADY CLEARED...EXCEPT FOR OVER THE COASTAL
WATERS. THE MORNING SOUNDING FROM NKX SHOWS A SFC BASED INVERSION
WITH A MOIST BOUNDARY LAYER AND ANOTHER WEAK INVERSION AT ABOUT 2000
FEET. ABOVE THAT...THERE IS LITTLE OR NO MOISTURE AND WEAK NE WINDS.
THE TROUGH HAS MOVED TO THE EAST AND THE UPPER LEVEL FLOW WILL
BECOME HIGH ZONAL TODAY. THE SURFACE PRESSURE GRADIENTS HAVE BECOME
WEAKLY OFFSHORE TO THE NORTH BUT REMAIN ONSHORE TO THE EAST. IN THE
LAST 24 HOURS THE PRESSURE GRADIENT HAS GONE FROM 7 MB ONSHORE
SAN-TPH TO 2 MB OFFSHORE SAN-TPH. THIS IS A SIGNIFICANT CHANGE AND
IS LIKELY RESPONSIBLE FOR THE LACK OF MARINE LAYER LOW CLOUDS THIS
MORNING.
SYNOPTIC SCALE PRESSURE GRADIENTS WILL REMAIN WEAKLY OFFSHORE
THROUGH EARLY NEXT WEEK. AT THE SAME TIME...A STRONG UPPER LEVEL
RIDGE WILL BUILD OVER THE WESTERN U.S. THESE FACTORS WILL COMBINE TO
BRING HOT AND DRY WEATHER TO SOCAL...WITH THE MARINE LAYER BEING
RESTRICTED TO THE COASTAL WATERS AND IMMEDIATE COAST. INLAND AREAS
WILL LIKELY SEE TEMPS WELL ABOVE SEASONAL AVERAGES...WHILE THE
AFTERNOON SEA BREEZE WILL MITIGATE TEMPS SOMEWHAT AT THE COAST.
SUNDAY AND MONDAY ARE EXPECTED TO BE THE HOTTEST DAYS WITH DAYTIME
HIGHS IN THE UPPER 70S TO 80S IN THE COASTAL AREAS...80S TO 90S IN
THE COASTAL VALLEYS AND REACHING TRIPLE DIGITS IN THE INLAND VALLEYS
AND FOOTHILLS. THE HOT AND DRY WEATHER INLAND WILL INCREASE THE FIRE
WEATHER HAZARD...BUT LACK OF STRONG WINDS WILL MITIGATE THE THREAT.
A LITTLE COOLER BY THE MIDDLE OF NEXT WEEK AS THE HIGH WEAKENS...BUT
DAYTIME TEMPS WILL REMAIN ABOVE SEASONAL AVERAGES. MID TO HIGH LEVEL
MOISTURE IN EASTERLY FLOW WILL INCREASE TUESDAY AND WEDNESDAY
BRINGING VARIABLE CLOUDINESS AND AFTERNOON CU OVER THE MOUNTAINS. A
SMALL CHANCE OF SHOWERS CANNOT BE COMPLETELY RULED OUT...BUT
PROBABILITIES ARE CURRENTLY TOO LOW TO INCLUDE IT IN THE FORECAST.
&&
.AVIATION...UPDATED
231641Z...ONLY PATCHY STRATUS THIS MORNING BETWEEN FL015-FL020 OVER
WATER BUT VISIBILITY 3-5SM IN HAZE INLAND 15-20SM. BUILDING HIGH
PRESSURE WILL CONTINUE TO LOWER SUBSIDENCE INVERSION TODAY AND AFTER
24/0300 UTC E-NE WIND 5-10KT DEVELOPING IN THE FL002-FL120 LAYER.
IF STRATUS REFORMS TONIGHT...SHOULD BE MUCH LOWER...AOB FL003...AND
PUSH AWAY FROM THE COAST AFTER 0800 UTC AS SYNOPTIC FLOW AND LAND
BREEZES COME INTO PHASE. VFR CONDITIONS LIKELY TO PREVAIL FRIDAY
THROUGH THE WEEKEND AS STRONG HIGH PRESSURE SURFACE AND ALOFT
MAINTAINS VERY WARM DRY AND STABLE AIRMASS. DENSITY ALTITUDE MAY
SIGNIFICANTLY AFFECT MOST AIRCRAFT OPERATIONS THIS WEEKEND.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT FOR THE UPCOMING HEAT...SEE LAXSPSSGX.
&&
PUBLIC...PG
AVIATION...BALFOUR
Hazardous weather outlook, Sep 23, 3:00 AM PST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT THU SEP 23 2010
CAZ042-043-048-050-055>058-060>062-240000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 AM PDT THU SEP 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
STRONG HIGH PRESSURE ALOFT WILL BRING HOT WEATHER INLAND FROM THE
COAST SATURDAY THROUGH TUESDAY. PEOPLE SHOULD AVOID STRENUOUS
OUTDOOR ACTIVITY DURING THE HOTTEST PART OF THE DAY.
.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.
MOEDE
Wildfire, Santa Ana Mountains and Foothills
- When
- September 23, 11:00 AM PST to 8:00 PM PST
- Where
- Santa Ana Mountains and Foothills forecast zone
- Injuries
- 4 direct, 0 indirect
- Property damage
- $400,000
- Reported by
- Newspaper
- Coordinates
- 33.483, -116.847 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Wisconsin, September 23 to 26, 2010$2.6 million · 12 events
- Frost and Freeze in Oregon, September 23, 20103 events
- Flooding in Iowa, September 23 to 30, 20103 events
- Flooding in South Dakota, September 23 to 30, 20103 events
- Flooding in Iowa, September 23 to 26, 2010$5,000 · 3 events
- Flooding in Wisconsin, September 23 to 25, 20103 events
- Heavy Rain in Texas, September 23 to 25, 2010$10,000 · 3 events
- Frost and Freeze in California, September 23, 20102 events
- Flooding in Minnesota, September 23 to 30, 20102 events
- Flooding in Iowa, September 23 to 28, 20102 events
- Flash Flood and Flood in Michigan, September 23 to 25, 2010$2,000 · 2 events
- Damaging Wind in Colorado, September 23, 2010$5,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260002.